You didn’t mention that almost all blood pressure meds cause blood sugar to rise which is a real problem if you are pre-diabetic and trying hard to keep your numbers down so that you won’t have to take diabetic meds. My husband’s BP meds make him feel bad and make his blood sugar rise. If he stops the BP meds he feels great but his BP goes up. Happens on each BP med he’s taken.
While you shouldn't shrug off the change, there's also no need to panic. "Obviously, nothing happened overnight inside a woman's body or to her health with the release of the guidelines," says Dr. Naomi Fisher, director of hypertension service and hypertension innovation at the Brigham and Women's Hospital Division of Endocrinology, Diabetes, and Hypertension, and associate professor of medicine at Harvard Medical School.
If you make a purchase of a product linked from our website, it is possible that our organization may receive a portion of the final purchase price, through an affiliate program. Your price will not be affected by this. We only share resources that we trust and think may be of value. If you have feedback on any resource we share, we'd love to hear about it.

Stress hormones constrict your blood vessels and can lead to temporary spikes in blood pressure. In addition, over time, stress can trigger unhealthy habits that put your cardiovascular health at risk. These might include overeating, poor sleep, and misusing drugs and alcohol. For all these reasons, reducing stress should be a priority if you're looking to lower your blood pressure.
As the body increases production of an enzyme called angiotensin I-converting enzyme, or “ACE”, blood pressure increases. Pharmaceutical drugs called ACE inhibitors work by blocking the formation of this enzyme, but they have multiple side effects. Garlic contains gamma-glutamylcysteine, a natural ACE inhibitor.  This chemical, in combination with the high allicin content, gives garlic its ability to dilate arteries, thereby lowering blood pressure. I usually take one clove of garlic and remove the skin, chew well and swallow. Yes nobody wants to be around me after. You can also buy in pill form.
One of the easiest ways to manage your blood pressure is simply making healthy life choices such as eating low-sodium diet, committing to a regular exercise routine, and avoiding (excessive) alcohol. Smoking is one of the worst things that you can do to your cardiovascular system, and it’s important that you take steps to quit as soon as possible to avoid hypertension, even if you don’t yet suffer from it yet. 
While you shouldn't shrug off the change, there's also no need to panic. "Obviously, nothing happened overnight inside a woman's body or to her health with the release of the guidelines," says Dr. Naomi Fisher, director of hypertension service and hypertension innovation at the Brigham and Women's Hospital Division of Endocrinology, Diabetes, and Hypertension, and associate professor of medicine at Harvard Medical School.

Some years ago I was put on medication for elevated blood pressure, as my mother before me. I took my medication and checked my values “religiously”… All of a sudden last October I developed malignant hypertension. I was hospitalized 3 times in 3 days with values over 220, then the hospital sent me to a nephrologist. He started running tests which were all normal. The hospital put me on Clonidine but the nephrologist did not add anything while running tests. In November I had to be hospitalized again. That time the ER doctor said they were not going to release me back to the same situation and added Amlodipine Besylate. My blood pressure has been normal with one brief spike since. Problem now are medication side effects: edema of feet and legs, hearing loss from fluid retention, bloating and constipation and generally not feeling well. I had always worked full time but finally retired this March. I am very disappointed to think that after working so hard for so may years I am going to feel like this in retirement due to side effects. I have talked to my nephrologist, especially a few weeks ago when I developed hearing loss from fluid retention and found that all the side effects are cumulative. He sent me an email saying we will stop the Clonidine and Amlodipine with no adjustments or anything in their place!! My pharmacist has tried to be helpful but can’t change anything. He says Amlodipine is one of the worst meds for side effects and many patients have to stop it for something else. The nephrologist does not seem to have done any research on side effects in order to suggest alternative medications, or to offer adjustments. He seems kind and listens, but offers nothing. In fact all of my medications for this condition were prescribed at the hospital. We have few geriatric doctors in this area, and no geriatric cardiologists. My regular cardiologist who just prescribed my standard meds cancelled my appointment when I developed the spikes. I already knew he was not up to challenges…I see an adult congenital cardiologist every so often even though he tells me I don’t need him as my congenital repair and heart are fine. There are not a lot of nephrologists here, but I think there is a better one in the same group so I doubt he will see me. I am really in a dilemma because I certainly cannot risk spikes, but would hope to feel better and not risk side effects such as fluid retention causing worse problems. It has also elevated my blood glucose which I watch and control through diet and exercise. The medication had my blood pressure running as low as the low 80s over low 50s, obviously too low, which is when the edema developed and I was lethargic. Now values are good. I have found little information on malignant hypertension and had never heard of it. I will greatly appreciate any suggestions. Thank you! PS I do not have a primary care doctor because so many here will not take Medicare and the “good” ones are not taking new patients or retiring. I have been looking for some time. My neurologist even had me send records to his good friend, an internal medicine specialist and they called and said he couldn’t help me….I had endocarditis at age 5 and have some medical PTSD. Sorry to write a novel, but I am thrilled there may be some help for me!


CoQ10 is a naturally occurring enzyme. It contains antioxidants that are good for maintaining cardiac health. CoQ10 has been shown to decrease blood pressure and reduces the thickening of the heart muscle (hypertrophy). There are no known side effects of CoQ10 since it naturally occurs in the body. According to the Mayo Clinic, for the treatment of hypertension, take 60-360 milligrams daily for 8-12 weeks.
It is notable that relaxation and meditation, though useful for many purposes, have not been found to impact high blood pressure. Many people find this surprising, possibly since high blood pressure also is known as “hypertension.” Because of this potentially misleading term, many people have assumed that high levels of stress or “tension” are a major cause of “hypertension,” or high blood pressure. This is not the case. High blood pressure is an essentially mechanical, and not psychological, problem.
In Sweden, blood pressure is often wrongly measured at clinics with the subjects lying down. The differences tend to be small, however: when seated, the systolic blood pressure registers a little lower, and the diastolic a little higher. Trying this on myself, I noted readings of 116/73 averaged over several seated measurements and an average of 119/72 lying down.

There are many good options when it comes to such medication. Examples are ACE (angiotensin-converting-enzyme) inhibitors or AII-blockers (angiotensin II receptor blockers) such as Enalapril or Losartan. If this kind of medication doesn’t give the desired effect, you might have to add other medication such as so-called calcium antagonists (e.g. Felodipin) or a mild diuretic (can be found as a combined pill with Enalapril and Losartan).
×